Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 178, NWS Denver/Boulder, CO

July 23, 2009Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 23, 2009, 3:45 PM MDT for Washington County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 3:45 PM MDT (21:45 UTC)
Expired
Jul 23, 2009, 4:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Washington County, CO

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 232145
SVRBOU
COC121-232230-
/O.NEW.KBOU.SV.W.0178.090723T2145Z-090723T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OR PRODUCING ONE INCH HAIL.  THIS    
  STORM WAS LOCATED 2 MILES NORTHEAST OF LONE STAR...OR 26 MILES     
  NORTHEAST OF AKRON...MOVING SOUTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTIS...LONE
  STAR AND BURDETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4008 10280 4007 10299 4044 10298 4044 10278
TIME...MOT...LOC 2144Z 001DEG 25KT 4038 10281

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:50 PM MDT, 55 minutes earlier.

Area forecast discussion, Jul 23, 2:50 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT THU JUL 23 2009

.SHORT TERM...DOMINANT RIDGE REMAINS BOLTED TO THE FOUR CORNERS
REGION TODAY AND WILL BUILD SLIGHTLY INTO FRIDAY. PLACEMENT OF THE
LARGE RIDGE HAS THE THE CWA UNDER THE PERSISTANT NORTHWESTERLY FLOW
ALOFT WITH THUNDERSTORMS CURRENTLY INITIATING OVR HIGHER TRRN OF
CHEYENNE RIDGE AND PALMER RIDGE. CANNOT RULE OUT AN ISOLD SEVERE
STORM EAST OF A FORT MORGAN TO LIMON LINE WHERE DWPTS ARE SLIGHTLY
HIGHER. OTHERWISE...NET WIND DIRECTION IN THE SFC TO 700MB LAYER
REMAINS SOUTHWESTERLY TONIGHT INTO MIDDAY FRIDAY WITH CROSS SECTIONS
REFLECTING A DRYING TREND THROUGH FRIDAY AFTN AHEAD OF EXPECETED
COOL SURGE. SHORT TERM MODELS STILL INDICATING COOL FRONT MOVING
INTO NORTHEAST COLO FRIDAY LATE AFT/EVE. THE TIMING OF THIS FEATURE
COULD AFFECT FRIDAYS HIGHS HOWEVER BELIEVE MAX TEMPS SHD BE REACHED
BEFORE PASSAGE. SHD BE HOTTEST DAY OF THE WEEK AS THICKNESS VALUES
PEAK BY 00Z SAT AND 700MB TEMPS APPROACH 18 DEGC. MDLS SEEM TO
INDICATE NORMAL AFTERNOON DIURNAL EASTERLIES FOR FRI WITH THE NAM
BRINGING THE REAL COOL AIR AND WINDSHIFT INTO THE CWA AFTER 00Z SAT.
FOR FRI WILL UNDERCUT MOST FCST GUIDANCE KEEPING TEMPS ONLY 3 TO 6
DEGF ABOVE SEASONAL NORMALS. WILL KEEP THE CURRENT ISOLD POPS ACROSS
CWA FRIDAY AS FCST SOUNDINGS AND 850-700MB SPEC HUMIDITIES INDICATE
FURTHER DRYING ALONG WITH CAPPISH STABILITY IN THE UPPER LEVELS.

.LONG TERM...AS THE UPPER LEVEL RIDGE STAYS OVER THE FOUR CORNERS
AREA FRIDAY...A COLD FRONT WILL SLIDE SOUTH OVER THE PLAINS IN THE
EVENING. ALONG WITH GUSTY NORTHEASTERLY WINDS...LOW LEVEL MOISTURE
WILL INCREASE. HOWEVER ONLY EXPECTING ISOLATED COVERAGE OF SHOWERS
AND THUNDERSTORMS AS AIRMASS WILL TAKE A WHILE TO SATURATE AND UPPER
RIDGE WILL STILL HAVE A CAP OVER THE AREA. SATURDAY WILL SEE AN
INCREASE IN CHANCE OF SHOWERS AND THUNDERSTORMS AS UPSLOPE FLOW
THROUGH FRIDAY NIGHT AND SATURDAY WILL HELP SATURATE THE AIRMASS.
THE BEST CHANCE WILL BE ALONG THE FRONT RANGE AND PALMER DIVIDE.
THE COOLER AIRMASS WILL BRING TEMPERATURES DOWN ABOUT 5-10 DEGREES
FROM FRIDAY...AND CLOSER TO SEASONAL NORMALS. A SHORTWAVE ROUNDING
AN UPPER LOW OVER THE GREAT LAKES AREA WILL APPROACH THE STATE
SUNDAY WHILE PUSHING THE UPPER RIDGE FURTHER SOUTHWEST INTO THE
PACIFIC THROUGH MID NEXT WEEK...HELPING TEMPERATURES STAY NEAR
SEASONAL NORMALS. SUNDAY WILL CONTINUE TO SEE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE COOLER AND MORE MOIST AIRMASS. A
SYSTEM FROM THE PACIFIC NORTHWEST WILL MOVE ONSHORE AND BE PICKED UP
BY ANOTHER SHORTWAVE FROM THE GREAT LAKES LOW. THIS WILL BE BROUGHT
SOUTH OVER THE STATE SUNDAY NIGHT AND MONDAY TO INCREASE CHANCES FOR
RAIN AND STORMS. THROUGH MID NEXT WEEK...NORTH TO NORTHWESTERLY FLOW
FROM THE UPPER LOW DIGGING SOUTH WILL BRING COOLER CANADIAN AIR AND
SEVERAL SHORTWAVES. 700 MB TEMPERATURES OF BELOW ZERO C ARE PROGGED
BY GFS TO DROP INTO WYOMING AND SOUTH DAKOTA WITH ECMWF NOT AS COLD.
WITH THESE NUMBERS...COULD SEE SOME MINIMUM TEMPERATURES IN THE
MOUNTAINS IN THE MID 30S AND IN THE UPPER 40S AND LOWER 50S ON THE
PLAINS...QUITE COOL FOR LATE JULY. HAVE LOWERED TEMPS A BIT IN THE
EXTENDED TO SHOW THIS TREND...HOWEVER NOT BY MUCH AS THIS IS STILL 5
OR MORE DAYS OUT.

&&

.AVIATION...MODERATE NORTHWEST FLOW ALOFT WILL PREVAIL OVER REGION
TONIGHT AND FRIDAY WITH ISOLATED THUNDERSTORMS COVERAGE EXPECTED.
THE BEST CHANCE FOR THUNDERSTORMS THIS EVENING WILL BE FROM 21Z TO
02Z WITH GUSTY WINDS BEING THE MAIN THREAT. ISOLATED GUSTY OUTFLOW
THUNDERSTORMS WILL FORM AGAIN FRIDAY AFTERNOON WITH THE BEST TIME
FOR THE THUNDERSTORMS FROM 21Z TO 02Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

FREDIN/KRIEDERMAN
Hazardous weather outlook, Jul 23, 10:55 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT THU JUL 23 2009

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STABLE HIGH PRESSURE CONTINUES TO DOMINATE THE REGION WITH FURTHER
DRYING OF THE LOWER LEVELS EXPECTED. THERE WILL BE A SLIGHT CHANCE
FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO BE HIGH BASED OVER THE HIGH
COUNTRY...FOOTHILLS AND URBAN CORRIDOR WITH GUSTY WINDS BEING THE
PRIMARY THREAT. BRIEF HEAVY RAIN AND SMALL HAIL IS POSSIBLE WITH A
FEW STORMS EAST OF A FORT MORGAN TO LIMON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE NORTHEAST PLAINS LATE IN THE DAY
FRIDAY.  A FEW THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON AND
EVENING WITH A BETTER CHANCE OF THUNDERSTORMS ON SATURDAY.  A
NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION FOR SUNDAY
THROUGH WEDNESDAY.  SEVERAL SYSTEMS EMBEDDED IN THE FLOW ARE
EXPECTED TO DROP OUT OF THE NORTHWEST AND BRING WITH THEM COOLER
AFTERNOON TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FREDIN/KRIEDERMAN

In the hours before

Special weather statement, Jul 23, 1:19 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
119 PM MDT THU JUL 23 2009

COZ046-231945-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
119 PM MDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTH CENTRAL LINCOLN COUNTY

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF GENOA...OR 14
MILES NORTHEAST OF LIMON...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GENOA AND
ARRIBA.

LAT...LON 3919 10318 3913 10342 3919 10363 3944 10358
      3946 10331
TIME...MOT...LOC 1919Z 000DEG 8KT 3939 10348
Special weather statement, Jul 23, 1:50 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT THU JUL 23 2009

COZ046-047-232015-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
150 PM MDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LINCOLN COUNTY

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF HUGO...OR 15
MILES EAST OF LIMON...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO HUGO AND
GENOA.

LAT...LON 3935 10331 3913 10323 3906 10329 3910 10348
      3935 10346
TIME...MOT...LOC 1950Z 336DEG 14KT 3927 10340
Local storm report, Jul 23, 2:49 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
249 PM MDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             15 SSE HUGO             38.93N 103.36W
07/23/2009  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:03 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Jul 23, 1:19 PM MDTSpecial Weather StatementBOULincoln26 min
Jul 23, 1:50 PM MDTSpecial Weather StatementBOULincoln25 min
Jul 23, 2:46 PM MDTSevere Thunderstorm WarningBOULincoln44 min
Jul 23, 3:31 PM MDTSevere Thunderstorm WarningBOULincoln44 min
Jul 23, 3:57 PM MDTSevere Thunderstorm WarningBOUSedgwick48 min
Jul 23, 4:47 PM MDTSevere Thunderstorm WarningBOUPhillips28 min
Jul 23, 5:11 PM MDTSevere Thunderstorm WarningBOUPhillips49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.